Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 200, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2017, 2:33 PM CDT for Lane County, Scott County, Kansas. It was in force for 57 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2017, 2:33 PM CDT (19:33 UTC)
- Expired
- Jun 20, 2017, 3:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:02 PM CDT | HAIL 2 | 6 Wsw Scott State Lake, KS | PING PONG TO HEN EGG SIZED HAIL. |
| Jun 20, 3:21 PM CDT | HAIL 1.5 | 6 Ne Modoc, KS | |
| Jun 20, 3:30 PM CDT | HAIL 2 | 2 W Scott City, KS | DELAYED REPORT FROM SOCIAL MEDIA PHOTO. |
| Jun 20, 3:36 PM CDT | HAIL 1 | 4 Nnw Scott City, KS | |
| Jun 20, 3:36 PM CDT | HAIL 1 | 5 Nnw Scott City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
660
WUUS53 KDDC 201933
SVRDDC
KSC101-171-202030-
/O.NEW.KDDC.SV.W.0200.170620T1933Z-170620T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
233 PM CDT TUE JUN 20 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Scott County in west central Kansas...
West central Lane County in west central Kansas...
* Until 330 PM CDT
* At 233 PM CDT, a severe thunderstorm was located 3 miles southeast
of Pence, or 11 miles northwest of Scott City, moving southeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Scott City, Modoc, Grigston, Shallow Water, Amy, Manning, Scott
State Lake and The Tractor Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3843 10046 3827 10104 3846 10113 3862 10113
3870 10098 3870 10082
TIME...MOT...LOC 1933Z 298DEG 27KT 3861 10103
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
149
WWUS53 KDDC 201958
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
258 PM CDT TUE JUN 20 2017
KSC101-171-202030-
/O.CON.KDDC.SV.W.0200.000000T0000Z-170620T2030Z/
Scott KS-Lane KS-
258 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SCOTT AND WEST CENTRAL LANE COUNTIES...
At 258 PM CDT, a severe thunderstorm was located 7 miles southeast of
Pence, or 7 miles northwest of Scott City, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Scott City, Modoc, Grigston, Shallow Water, Amy, Manning and The
Tractor Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10104 3846 10109 3862 10113 3869 10099
3858 10079 3842 10049
TIME...MOT...LOC 1958Z 308DEG 16KT 3858 10099
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID060
WWUS53 KDDC 202006
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
306 PM CDT TUE JUN 20 2017
KSC101-171-202030-
/O.CON.KDDC.SV.W.0200.000000T0000Z-170620T2030Z/
Scott KS-Lane KS-
306 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL SCOTT AND WEST CENTRAL LANE COUNTIES...
At 304 PM CDT, a severe thunderstorm was located 6 miles northwest of
Scott City, moving southeast at 20 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Scott City, Grigston, Shallow Water, Amy, Manning and The Tractor
Elevator.
At 300 pm, ping pong ball size hail was reported 6 miles west
southwest of scott state lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3828 10101 3860 10108 3869 10099 3858 10079
3842 10049
TIME...MOT...LOC 2004Z 308DEG 16KT 3856 10096
HAIL...2.00IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:53 PM CDT, 40 minutes earlier.
Area forecast discussion, Jun 20, 1:53 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 153 PM CDT Tue Jun 20 2017 ...Updated Short term and Long term Discussions... .SHORT TERM...(This evening through Wednesday) Issued at 151 PM CDT Tue Jun 20 2017 Afternoon CU developing along a surface boundary that extended from extreme southeast Colorado to north central Kansas earlier this afternoon. East of this boundary a southerly wind and surface dew points in the mid to upper 60s. Based on 18z verification it appears that the HRRR may have the right idea with the better chance for convection developing later today a along surface boundary in west central and north central Kansas. At this time the area most favorable to late day convection will be across north central Kansas given that it will be just east of the 700mb temperature gradient. 0-6km shear and mid level instability late today and early tonight suggests that any storm that does develop in these areas has the potential to become severe with the primary threat early in the event being 2 to 3 inch hail and strong damaging winds in excess of 60 mph. Once developed these storms are expected to move south across western Kansas early this evening. Still some question how long these storms will last early tonight but given the latest HRRR and 18z NAM the potential exists that these storms may hold together as they move all the way south to near the Oklahoma border based on the low level moisture axis and 25 to 35 knot 0-1km south winds. Will therefore keep a mention of ongoing convection through midnight for much of western Kansas. This evening the hail threat will decrease as these storms move south but strong winds and heavy rainfall will still be possible from some of these storms early tonight. On Wednesday 850mb temperatures warm into the upper 20s to lower 30s which suggests highs will climb into the upper 90s to around 100 degrees for all of western Kansas. By late day there will once again be a chance for some scattered strong to severe thunderstorms along a surface boundary which is forecast to be located once again near the Colorado border. Convection that does develop along this boundary late Thursday will move southeast again across western Kansas and is expected to weaken through the evening. The GFS does hint at a weak upper wave crossing southwest Kansas early Wednesday night which if this does occur may enhance convection and keep some night time storms going through at least midnight for locations west of highway 283. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM CDT Tue Jun 20 2017 On Thursday the surface boundary/dry line will again be located from extreme southeast Colorado to northwest Kansas. 850mb temperatures at 00z Friday are forecast to be at or only a degree or two warmer compared to 00z Thursday. Highs once again around 100 degrees still look on track for western Kansas along with a chance for late day severe thunderstorms. Thunderstorm chances for western Kansas currently appears more favorable Thursday night as an upper level trough exits the central Rockies and crosses the West Central High Plains. Confidence is not high on how organized this convection will be as it crosses Western Kansas Thursday night but at this time this may be the better opportunity for widespread precipitation. Periods of heavy rainfall and gusty winds will be the main hazard should an organized complex of storms roll across western Kansas Thursday night. A stronger upper level trough will cross the plains on Friday and as it does a surface cold front will move across western Kansas. This will not only bring another chance for thunderstorms on Friday but also some cooler air is expected to return. Models over the weekend disagree on how much cooling will occur behind this front and how far this front will move before stalling out. At this time confidence is not on which solution is more correct so will stay close to the latest guidance for both precipitation chances and temperatures through the weekend into early next week. Despite the differences between the models over the weekend it does appear a break in the heat can be expected for western Kansas this weekend into early next week. Could easily have highs Sunday and Monday only in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Jun 20 2017 A surface boundary will remain nearly stationary today near the Colorado border. East of this surface boundary a gusty south to southwest wind will be at 15 to 20 knots this afternoon. After 21z Tuesday these gusty winds will fall back into the 10 to 15 knot range. Widely scattered thunderstorms will be possible late day west of Garden City and near Hays. Once developed the storms are expected to move southeast through the early evening and weaken. Model soundings indicating VFR conditions over the next 24 hours, even if a few widely scattered thunderstorms across the Hays area between 21z Tuesday and 01z Wednesday and the Garden City and Dodge City areas between 23z Tuesday and 03z Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 96 70 97 69 / 20 50 10 30 GCK 99 69 101 67 / 30 50 20 30 EHA 97 67 101 66 / 20 30 20 40 LBL 97 69 100 68 / 10 30 10 40 HYS 96 70 97 70 / 60 50 20 30 P28 95 70 95 69 / 0 20 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Jun 20, 5:09 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 509 AM CDT Tue Jun 20 2017 KSZ030-031-043>046-061>066-074>081-084>090-211000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 509 AM CDT Tue Jun 20 2017 /409 AM MDT Tue Jun 20 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough developing over far southwest into west central Kansas today will be the focus for widely scattered thunderstorms this afternoon. The storms may propagate southward into the evening hours before dissipating or moving out of southwest Kansas. Stronger storms will have the potential for hail around baseball size along with 60-70 mph wind gusts. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Afternoon and evening thunderstorms will be possible again on Wednesday through Saturday as a frontal boundary slides south through the region. The best chance for severe weather will be on Wednesday and Thursday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday - Lightning: Elevated risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for large hail and damaging wind reports. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 20, 2:05 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Dodge City KS 205 PM CDT TUE JUN 20 2017 KSZ043-201945- Scott KS- 205 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL 245 PM CDT... At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Pence, or 13 miles northwest of Scott City, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Scott City, Modoc, Pence and Scott State Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM CDT for west central Kansas. LAT...LON 3870 10070 3831 10095 3843 10113 3870 10113 TIME...MOT...LOC 1904Z 285DEG 23KT 3860 10111 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:05 PM CDT | Special Weather Statement | DDC | Scott | 40 min |
| Jun 20, 3:25 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 65 min |
| Jun 20, 3:53 PM CDT | Special Weather Statement | DDC | Trego | 67 min |
| Jun 20, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 61 min |
| Jun 20, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 56 min |
| Jun 20, 4:27 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 63 min |
| Jun 20, 5:11 PM CDT | Flash Flood Warning | DDC | Scott | 5 hr |
| Jun 20, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 58 min |
| Jun 20, 5:21 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 54 min |
| Jun 20, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 66 min |
| Jun 20, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 45 min |
| Jun 20, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 54 min |
| Jun 20, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 47 min |
| Jun 20, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 66 min |
| Jun 20, 6:46 PM CDT | Areal Flood Warning | DDC | Trego | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.